Alert archive / Nebraska / Tornado Warnings in 2019

Tornado Warning 10, NWS North Platte, NE

August 9, 2019Boyd County, Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this tornado warning at Aug 9, 2019, 7:52 PM CDT for Boyd County, Keya Paha County, Rock County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2019, 7:52 PM CDT (00:52 UTC)
Expired
Aug 9, 2019, 8:30 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Boyd County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
978 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

708 
WFUS53 KLBF 100052
TORLBF
NEC015-103-149-100130-
/O.NEW.KLBF.TO.W.0010.190810T0052Z-190810T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
752 PM CDT Fri Aug 9 2019

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  North central Rock County in north central Nebraska...
  Eastern Keya Paha County in north central Nebraska...
  Southwestern Boyd County in north central Nebraska...

* Until 830 PM CDT.
    
* At 751 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 15 miles east of Wewela, or 16 miles northeast of 
  Springview, moving southeast at 30 mph. This is a second 
  circulation from the previously issued tornado warning. 

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Rock...eastern Keya Paha and southwestern Boyd
  Counties, including the following locations... Nets Peak, Mills,
  Brocksburg and Mariaville.

This includes Highway 12 between mile markers 61 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4283 9918 4281 9925 4278 9926 4273 9946
      4300 9963 4300 9942
TIME...MOT...LOC 0051Z 311DEG 25KT 4297 9948 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Kulik
2 follow-up statements
042 
WWUS53 KLBF 100115
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
815 PM CDT Fri Aug 9 2019

NEC149-100124-
/O.CAN.KLBF.TO.W.0010.000000T0000Z-190810T0130Z/
Rock NE-
815 PM CDT Fri Aug 9 2019

...THE TORNADO WARNING FOR NORTH CENTRAL ROCK COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Nebraska.

LAT...LON 4283 9918 4279 9928 4279 9931 4278 9934
      4278 9936 4279 9938 4289 9942 4292 9932
TIME...MOT...LOC 0114Z 311DEG 25KT 4286 9931 

$$

NEC015-103-100130-
/O.CON.KLBF.TO.W.0010.000000T0000Z-190810T0130Z/
Keya Paha NE-Boyd NE-
815 PM CDT Fri Aug 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EAST
CENTRAL KEYA PAHA AND SOUTHWESTERN BOYD COUNTIES...
    
At 814 PM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles southwest of Naper, or 22 miles east of
Springview, moving southeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Keya Paha and southwestern Boyd Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4283 9918 4279 9928 4279 9931 4278 9934
      4278 9936 4279 9938 4289 9942 4292 9932
TIME...MOT...LOC 0114Z 311DEG 25KT 4286 9931 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Kulik
602 
WWUS53 KLBF 100124
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
824 PM CDT Fri Aug 9 2019

NEC015-103-100133-
/O.EXP.KLBF.TO.W.0010.000000T0000Z-190810T0130Z/
Keya Paha NE-Boyd NE-
824 PM CDT Fri Aug 9 2019

...THE TORNADO WARNING FOR EAST CENTRAL KEYA PAHA AND SOUTHWESTERN
BOYD COUNTIES WILL EXPIRE AT 830 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect.

LAT...LON 4283 9918 4279 9928 4279 9931 4278 9934
      4278 9936 4279 9938 4289 9942 4292 9932
TIME...MOT...LOC 0123Z 270DEG 25KT 4282 9925 

$$

Kulik

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Aug 9, 6:56 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 9, 6:56 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
656 PM CDT Fri Aug 9 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 322 PM CDT Fri Aug 9 2019

The thunderstorm forecast late this afternoon and tonight follows a
blend of the HRRR, HREF, RAP, NAMdng and the model blend which
places isolated to scattered thunderstorm activity from roughly
Deuel county northeast to Valentine. The srn storm activity is
expected to weaken early this evening which the nrn storm activity
may last for several hours as it advances east through nrn Nebraska.

POPs for tonight are capped at 30 percent to account for
uncertainties in coverage. Some models like the HRRR produce very
little storm activity tonight.

A significant and potentially major league heavy rain event could
develop across parts of western Nebraska late Saturday afternoon
through Saturday night. Precipitable water increases to over 1.70
inches with a deep warm layer supporting tropical type rain
processes. The problem with the forecast is locating the low level
focus for best rain chances. The models may be placing the h850mb
front somewhere across KS with swrn Nebraska in an easterly upslope
flow. A frontal location near the NE-KS border would favor swrn
Nebraska for heavy rainfall. The location of the front will become
known later tonight in the wake of the storm activity across the
Dakotas.

POPs for this portion of the forecast capped at 50 percent and the
forecast uses the same model blend as the tonight period. Once
again, some models such as the GFS and ECM produce very little
rainfall across wrn Nebraska Saturday while the NAM12 places heavy
rain centers of 4 to 6 inches over nern Colorado and nwrn Kansas/far
swrn Nebraska. The flood guidance across swrn Nebraska is less than
2 inches in an hour which could easily be eclipsed given the
moisture available.

.LONG TERM...(Sunday through Friday)
Issued at 322 PM CDT Fri Aug 9 2019

The atmosphere transitions from quasi-barotropic to baroclinic
Sunday as a nrn stream disturbance infiltrates the tropical moisture
plume across the cntl Plains. The GEF output places a broad heavy
rain center over wrn and ncntl Nebraska and if this verifies, back-
to-back heavy rain events will occur. Parts of ncntl Nebraska might
be post-frontal with sfc low pressure over swrn KS and nern WY as
high pressure builds in to the upper Midwest. The double-barrel sfc
low pressure across WY and CO/KS will produce moist upslope east and
southeast winds across wrn Nebraska. The NAM and GFS continue
precipitable water above 1.70 inches Sunday night. The GFS and ECM
favor Sunday for the better rain chance while the NAM and SREF favor
Saturday.

A cold front will begin to dry out Wrn and ncntl Nebraska Monday
with northwest winds developing. Lingering moisture will continue
shower and thunderstorm chances Tuesday and beyond but POPs are 30
percent or lower.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 655 PM CDT Fri Aug 9 2019

The main aviation concern will the chance for rain and thunderstorms
across portions of north central Nebraska. At this time, the best
chance for development will remain across the north, impacting only
KVTN. Frequent lightning, erratic winds, small hail, and heavy rain
could all be threats with these thunderstorms. Otherwise, VFR
conditions will remain across the region through Saturday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Aug 9, 4:50 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
450 PM CDT Fri Aug 9 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-102200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
450 PM CDT Fri Aug 9 2019 /350 PM MDT Fri Aug 9 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms are possible this evening,
generally across the eastern Panhandle and along and north of
highway 20 across northern Nebraska. A severe storm or two is
possible and the hazards are large hail, damaging winds and
locally heavy rainfall. An isolated tornado is possible across
Boyd county and northern Holt counties.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Additional thunderstorms are expected this weekend as a cool
front remains stretched across the region. The greatest potential
for widespread activity comes Sunday night. Severe storms are
possible both Saturday and Sunday evenings, with large hail,
strong winds, and torrential rainfall being the main threats.

Near daily thunderstorm chances continue Monday and beyond. The
threat for severe weather is uncertain during this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the eastern Panhandle and
north central Nebraska this evening. Reports of tornado activity,
hail, wind, and flooding are appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 9, 7:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
740 PM CDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     FUNNEL CLOUD     16 ENE BURTON           42.99N 99.30W
08/09/2019                   KEYA PAHA          NE   FIRE DEPT/RESCUE

            FUNNEL CLOUD REPORTED BY THE BURKE FIRE DEPARTMENT ON THE
            NEBRASKA/SOUTH DAKOTA STATE LINE.

&&

RKULIK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:23 PM CDTTornado WarningLBFBoyd, Holt, Keya Paha67 min
Aug 9, 8:21 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock39 min
Aug 9, 8:44 PM CDTSevere Thunderstorm WarningLBFHolt61 min
Aug 9, 8:50 PM CDTSpecial Weather StatementLBFKeya Paha40 min
Aug 9, 8:59 PM CDTSpecial Weather StatementLBFRock46 min
Aug 9, 9:38 PM CDTSpecial Weather StatementLBFHolt52 min
Aug 9, 9:48 PM CDTSpecial Weather StatementLBFHolt42 min
Aug 9, 9:51 PM CDTSpecial Weather StatementLBFBrown39 min
Aug 9, 9:59 PM CDTAreal Flood AdvisoryLBFBoyd, Holt, Keya Paha3 hr
Aug 9, 10:22 PM CDTSevere Thunderstorm WarningLBFBrown, Rock68 min
Aug 9, 10:42 PM CDTSpecial Weather StatementLBFWheeler48 min
Aug 9, 11:05 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock55 min
Aug 9, 11:39 PM CDTSpecial Weather StatementLBFWheeler36 min
Aug 9, 11:47 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup, Rock58 min
Aug 10, 1:07 AM CDTSpecial Weather StatementLBFCuster53 min
Aug 10, 3:00 PM CDTFlash Flood WatchLBFFrontier, Hayes, Lincoln12 hr
Aug 10, 3:54 PM CDTSpecial Weather StatementLBFPerkins51 min
Aug 10, 4:30 PM CDTSevere Thunderstorm WarningLBFChase, Perkins45 min
Aug 10, 5:12 PM CDTSpecial Weather StatementLBFPerkins48 min
Aug 10, 5:41 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins49 min
Aug 10, 5:42 PM CDTSpecial Weather StatementLBFArthur48 min
Aug 10, 5:43 PM CDTSpecial Weather StatementLBFHayes47 min
Aug 10, 6:01 PM CDTSevere Thunderstorm WarningLBFChase, Hayes44 min
Aug 10, 6:11 PM CDTTornado WarningLBFChase, Hayes33 min
Aug 10, 6:24 PM CDTFlash Flood WarningLBFChase, Hayes9 hr
Aug 10, 6:43 PM CDTSevere Thunderstorm WarningLBFHayes47 min

Nearby

Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.